Hail, Cherokee
- When
- June 15, 1:52 PM CST
- Where
- Cherokee County, 2.44 mi SSW of Sand Rock
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.249, -85.770
A weak stalled out frontal system caused several days of isolated to scattered showers and thunderstorms across Central Alabama. Some storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A weak stalled out frontal system caused several days of isolated to scattered showers and thunderstorms across Central Alabama. Some storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 15, 11:21 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1221 PM CDT WED JUN 15 2011 .UPDATE... DISCUSSION. && .DISCUSSION... A FEW OUTFLOW BOUNDARIES/BORES WERE NOTED ACROSS FAR NORTHWEST PARTS OF CENTRAL ALABAMA LATE THIS MORNING. CUMULUS CLOUDS WERE ALREADY DEVELOPING NEAR THESE BOUNDARIES AND A FEW THUNDERSTORMS INTO THE TENNESSEE VALLEY. UPPER TROF LOCATED NEAR THE MISSISSIPPI RIVER VALLEY WILL MOVE EASTWARD THE REMAINDER OF THE AFTERNOON AND EVENING. THE ATMOSPHERE OVERHEAD IS BECOMING INCREASINGLY UNSTABLE WITH A NOTED MOISTURE AXIS OVER WESTERN AREAS. COOLER 500 TEMPS....BETTER LAPSE RATES SHOULD LEAD TO BETTER COVERAGE TODAY. BELIEVE THUNDERSTORMS WILL DEVELOP NORTH AND WEST AND THEN MOVE EASTWARD. THE BEST COVERAGE THIS AFTERNOON SHOULD BE NEARER TO THE TENNESSEE VALLEY BUT WILL BE HIGHLY DEPENDENT ON REALIZED INSTABILITY AND OUTFLOWS BOUNDARY INTERACTIONS. ALTHOUGH DRIER...SOUTHEAST LOCATIONS ARE VERY UNSTABLE IF IT CAN BE REALIZED WITH SOME EXTRA FORCING. WILL KEEP ISOLATED TO SCATTERED POPS IN ALL LOCATIONS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS 50 TO 70 MPH AND LARGE HAIL. THE STORMS WILL LOSE A BIT OF THEIR PUNCH DURING THE EVENING HOURS...BUT AS THE TROF CROSSES...THUNDERSTORMS WILL CONTINUE WELL INTO THE NIGHT AREA WIDE. TEMPERATURES GENERALLY ON QUE TODAY WITH SOME ADJUSTMENTS FOR TRENDS. 75 && .AVIATION...18Z TAF DISCUSSION. ISO TO SCT TSTMS STILL EXPECTED TO DEVELOP THIS AFTN AS AN UPPER LEVEL SHORTWAVE APPROACHES THE AREA. COVERAGE MAY INCREASE SLIGHTLY BY LATE EVNG AS THE SHORTWAVE PASSES JUST NORTH OF THE FORECAST AREA. HAVE ONLY INCLUDED VCTS AT ALL SITES DUE TO THE SCT NATURE OF THE ACTIVITY. WILL KEEP THIS WORDING IN THRU AT LEAST 06Z AS THE SHORTWAVE WILL STILL BE IN THE VICINITY. AGAIN...BECAUSE OF THE SCATTERED NATURE...WILL NEED TO HANDLE RAINS WITH AMD THROUGH THE AFTERNOON AND EVENING. WINDS WILL GENERALLY BE AROUND 7-10 KTS FROM THE SW...BUT COULD GUST UP TO 25 KTS OR HIGHER IN THE VICINITY OF TSTMS. PATCHY FOG DEVELOPMENT IS POSSIBLE BEFORE SUNRISE IN AREAS THAT RECEIVE RAINFALL TODAY/TONIGHT...THOUGH FLIGHT CATEGORY REDUCTIONS WILL DEPEND ON THE AMOUNT OF RAIN EACH SITE GETS THIS AFTERNOON AND EVENING. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1223 PM CDT WED JUN 15 2011 ALZ011>015-017>050-161130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1223 PM CDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM FOR AREAS GENERALLY NORTH OF A LINE FROM ALICEVILLE TO TUSCALOOSA T0 ALABASTER TO WEDOWEE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 50 TO 70 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MUCH LESSER CONFIDENCE EXIST SOUTH AS DRIER AIR AND LESSER LIFT ARE IN PLACE. BUT IF STORMS CAN DEVELOP SOUTH...THERE IS SOME POTENTIAL FOR THESE STORMS TO BECOME MARGINALLY SEVERE...WITH GUSTY WINDS AND HAIL. ALL STORMS WILL SLOWLY LOSE INTENSITY BY AROUND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY FOR PARTS OF CENTRAL ALABAMA THROUGH THIS EVENING. 75
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT WED JUN 15 2011
ALZ020-152015-
CHEROKEE AL-
243 PM CDT WED JUN 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
315 PM CDT...
AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LEESBURG...OR 8 MILES NORTHWEST OF CENTRE...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CENTRE...
CEDAR BLUFF...
SAND ROCK...
WEISS LAKE...
GAYLESVILLE...
&&
LAT...LON 3450 8553 3440 8547 3421 8544 3409 8579
3412 8579 3412 8582 3414 8584 3424 8585
3424 8582 3426 8580 3426 8578 3437 8566
3438 8563
TIME...MOT...LOC 1943Z 238DEG 24KT 3421 8577
27The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
21 thunderstorm wind, 10 hail, 1 lightning. Local standard time, as filed.
Large tree limbs were snapped off, which landed in the roadway, near the intersection of AL-17 and CR-10.
An 11 year old male was injured when lightning struck near his home in Arley. In addition, the home sustained minor damage. As a thunderstorm complex was moving out of the area, a bolt of lightning hit the driveway outside the home, moving through part of the porch structure, striking the male.
The canopy of a convenience store was ripped off and landed on a vehicle.
A tree was blown down onto 6th Street NW, near Center Point.
Several trees were blown down in Bessemer.
A few trees and a couple of power poles were blown down on Springville Road.
Trees were blown down onto power lines in Center Point.
A few trees were blown down in Helena.
A tree was blown down onto Valleydale Road at Inverness Lane.
A tree was blown down, blocking Mountain View Road in Springville.
A tree was blown down onto Elvira Road, at CR-52.
Power lines were blown down onto Simmsville Road, at CR-68.
Trees were blown down on Eddings Lane, off AL-119 south of Alabaster.
A tree was blown down onto Mountain View Road, just off of AL-77.
A large tree fell onto an 18-wheeler on AL-21, near the Stewartville community.
A tree was blown down onto CR-85.
Single trees were blown down in several locations around Coosada and Wetumpka.
Several trees were blown down in and around Prattville.
A tree was blown down at the Alabama Nature Center in Millbrook.
A large tree was blown down onto CR-208, near US-80.
An awning was blown off a car wash building along US-80 in the Ladonia community.
Power lines were blown down on CR-46, near CR-15.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327173, 327175, 327176, 327177, 327180, 327182, 327183, 327184, 329455, 327188, 327189, 327191, 327193, 327195, 327196, 327198, 327199, 327200, 327202, 327225, 327206, 327211, 327231, 327234, 327235, 327238, 327239, 327242, 327243, 327247, 327248, 327250.